advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Jersey, USA:

My son was diagnosed this past March. A bad outbreak of hives, then pneumonia, preceded his diabetes by about three weeks. About a month ago, the hives started coming back. Now, they are really bad and frequent. Do new type 1s get hives? His thyroid tests were normal or negative. Can you suggest who I see? Our endocrinologist has no idea.

Answer:

I don't think the hives are in any way related to his having diabetes. Rarely in the past people could be allergic to the insulin or the preservatives in the insulin vials. This is even more rare now that almost all insulin used in the Unites States is human analogue manufactured. But, whatever caused the hives in the first place, presumably the virus you described, could still be in his body. The good news is that this usually abates over time. I would work with your diabetes team, primary care team and perhaps an allergy or dermatology team to provide symptomatic relief with antihistamines. If they decide that a short burst of prednisone is needed, then you should contact the diabetes team before this is started since about six to eight hours after the first dose, there will be a dramatic and sustained increase in blood sugar from the insulin resistance associated with the prednisone while it is being used. Close blood glucose monitoring should readily tell you how long the extra insulin will be needed while the prednisone effect occurs.

SB

DTQ-20060526182121
Original posting 4 Jun 2006
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.